Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 69, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 2, 2004, 4:23 PM CDT for Lawrence County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2004, 4:23 PM CDT (21:23 UTC)
- Expired
- May 2, 2004, 5:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Lawrence County, MO
The radar
The Springfield radar (KSGF), 50 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1832 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- -71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 022123
SVRSGF
MOC109-022215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
422 PM CDT SUN MAY 2 2004
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAWRENCE COUNTY IN MISSOURI.
* UNTIL 515 PM CDT.
* AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12
MILES NORTH OF SARCOXIE...OR ABOUT 16 MILES NORTHWEST OF MOUNT
VERNON...AND MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR MOUNT VERNON BY 445 PM CDT.
NEAR VERONA BY 500 PM CDT.
NEAR AURORA BY 505 PM CDT.
NEAR MARIONVILLE BY 510 PM CDT.
THE TOWNS OF RED OAK...LA RUSSELL...STOTTS CITY...HOBERG AND
FREISTATT ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.
LAT...LON 3730 9409 3725 9411 3694 9401 3695 9360
3723 9383
$$
RUNNELSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:41 PM CDT, 42 minutes earlier.
Area forecast discussion, May 2, 3:41 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 341 PM CDT SUN MAY 2 2004 .DISCUSSION... AT 20Z...SCATTERED THUNDERSTORMS WERE FOUND ACROSS MUCH OF MISSOURI...AS THE UPPER COLD POOL/VORT MAX NOSED INTO WESTERN MISSOURI. RUC BEST LI VALUES ACROSS THE FORECAST AREA WERE GENERALLY -1 TO -3. THIS AREA OF UPPER LEVEL INSTABILITY WILL GRADUALLY TRANSLATE EASTWARD FOR THE REMAINDER OF THE AFTERNOON...AND LINGER OVER MY FAR EASTERN COUNTIES DURING THE EVENING. SMALL HAIL HAD BEEN REPORTED THE STORMS OVER SOUTHWEST MISSOURI...HOWEVER STRONG WINDS WERE THE MAIN THREAT...AS DAMAGE WAS REPORTED IN THE JOPLIN AREA. THIS IS NOT SURPRISING...AS THE KTOP 12Z SOUNDING SHOWED AN INVERTED V-TYPE SOUNDING. WILL TWEAK GRIDDED POPS FOR THIS AFTN/EVE WITH CURRENT RADAR TRENDS. ANY LINGERING PRECIPITATION SHOULD END THIS EVENING ACROSS SOUTH-CENTRAL MISSOURI...AS INSTABILITY DECREASES AND SUBSIDENCE BEHIND THE SYSTEM INCREASES. TEMPERATURES WILL BE THE MAIN FORECAST CHALLENGE OVERNIGHT. GOOD RADIATIONAL COOLING IS EXPECTED OVER THE FORECAST AREA...AS HIGH PRESSURE BUILDS AT THE SURFACE...BRINGING LIGHT WINDS AND CLEARING SKIES. LOOKING AT THE NUMERICAL GUIDANCE...MET/MAV/FWC ALL SHOW LOWS IN THE MIDDLE TO UPPER 30S. PREVIOUS GRIDS HAD A GOOD HANDLE ON THIS...I ONLY TWEAKED TEMPERATURES DOWN A DEGREE IN MOST SPOTS. WITH MOST LOCATIONS NOT DROPPING INTO THE LOWER 30S...IT LOOKS LIKE FROST WILL BE PATCHY LATE TONIGHT...WITH THE GREATEST LIKELIHOOD OF FROST IN LOW-LYING AREAS. THEREFORE...DECIDED AGAINST A FROST ADVISORY...BUT WILL INCLUDE PATCHY FROST WORDING IN THE ZONES. THE REMAINDER OF THE WEEK LOOKS DRY WITH A NICE WARMING TREND. NUDGED TEMPERATURES UPWARD A FEW DEGREES BY MID-WEEK...AS HIGHS ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS LOOK TO BE WELL INTO THE 80S. && .AVIATION... SCATTERED CONVECTION WILL AFFECT THE FORECAST AREA THROUGH THE REMAINDER OF THE AFTERNOON...BUT SHOULD COME TO AND END AT THE KJLN AND KSGF SITES BY 00Z. CEILINGS WITH THE STORMS ARE GENERALLY 2 TO 3 THOUSAND FEET WITH VISIBILITIES OF 2 TO 3 MILES. AFTER THE STORMS PASS...VFR CONDITIONS ARE EXPECTED FOR THE FORESEEABLE FUTURE. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. WFO SGF
Hazardous weather outlook, May 2, 1:00 PM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SUN MAY 2 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031023- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 100 PM CDT SUN MAY 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON THROUGH TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS PRODUCING NICKEL SIZE HAIL AND 60 MPH WIND PATCHY FROST TONIGHT AREAS AFFECTED AND TIMING: THUNDERSTORMS OVER SOUTHEAST KANSAS WILL SPREAD EASTWARD ACROSS CENTRAL AND SOUTHERN MISSOURI THIS AFTERNOON...ENDING OVER SOUTH CENTRAL MISSOURI BY EARLY EVENING. PATCHY FROST WILL ALSO BE POSSIBLE BETWEEN 4 AND 8 AM IN LOW LYING AREAS OVERNIGHT. DISCUSSION: COLD AIR ALOFT COUPLED WITH LIFT ASSOCIATED WITH A MID LEVEL JET OF STRONGER WINDS WILL RESULT IN SCATTERED THUNDERSTORMS THIS AFTERNOON. WHILE THE STORMS WILL LIKELY PRODUCE ONLY LIMITED RAINFALL...HAIL TO THE SIZE OF NICKELS WILL BE POSSIBLE. WIND GUSTS TO 60 MPH WILL ALSO BE POSSIBLE DUE TO DRY AIR ALOFT. ADDITIONAL INFORMATION: AREA SHERIFF DEPARTMENTS INDICATE FLOOD WATERS FROM OVER THE WEEKEND HAVE MOSTLY FALLEN BACK TO NORMAL LEVELS ACROSS THE REGION. RAINFALL FROM THE STORMS THIS AFTERNOON IS EXPECTED TO BE LIGHT ENOUGH TO MINIMIZE THE THREAT OF ADDITIONAL FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER WHICH MAY OCCUR TODAY. HOWEVER...IF SEVERE WEATHER IS OBSERVED...PLEASE USE NORMAL COMMUNICATION PROCEDURES TO RELAY INFORMATION. RUNNELS/WATSON
In the hours before
Local storm report, May 2, 1:50 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
150 PM CDT SUN MAY 02 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0143 PM DOWNBURST (JLN)JOPLIN MUNI ARPT 37.15N 94.50W
05/02/2004 JASPER MO LAW ENFORCEMENT
ROOF BLOWN OFF OF HERMAN LUMBER CO. AT 15TH AND
RANGELINE. SIGN WAS BLOWN DOWN AND CAR WINDOWS BLOWN
OUT. PEA SIZE HAIL WAS ALSO REPORTED.
0147 PM DOWNBURST (JLN)JOPLIN MUNI ARPT 37.15N 94.50W
05/02/2004 JASPER MO BROADCAST MEDIA
NUMEROUR CAR WINDOWS BLOWN IN AT 15TH STREET WAL-MART.
FEHLocal storm report, May 2, 2:04 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
204 PM CDT SUN MAY 02 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0158 PM TSTM WND DMG DIAMOND 37.00N 94.32W
05/02/2004 NEWTON MO LAW ENFORCEMENT
TWO TREES BLOWN DOWN. REPORTED BY LAW ENFORCEMENT.
FEHLocal storm report, May 2, 3:41 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
341 PM CDT SUN MAY 02 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG MC DOWELL 36.82N 93.78W
05/02/2004 BARRY MO EMERGENCY MNGR
TREES DOWN. REPORTED BY EMERGENCY MNGR.
0238 PM TSTM WND GST 3 SE PURDY 36.79N 93.88W
05/02/2004 60 MPH BARRY MO PUBLIC
REPORTED BY PUBLIC.
FEHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 1:46 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 44 min |
| May 2, 2:09 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 51 min |
| May 2, 3:18 PM CDT | Severe Thunderstorm Warning | SGF | Stone | 27 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.